Alert archive / California / Beach Hazards Statements in 2023
Beach Hazards Statement 10, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this beach hazards statement at Sep 8, 2023, 3:02 AM PDT for Monterey County, Santa Cruz County, California. It took effect at Sep 9, 2023, 5:00 AM PDT. It was in force for 41 hr.
The area
The counties it named.
The facts
- Issued
- Sep 8, 2023, 3:02 AM PDT (10:02 UTC)
- In effect from
- Sep 9, 2023, 5:00 AM PDT
- Expired
- Sep 10, 2023, 10:02 PM PDT
- In force
- 41 hr
- Issued by
- NWS San Francisco Bay Area, CA
Counties Monterey County, CA, Santa Cruz County, CA
The radar
The San Francisco radar (KMUX), 62 km from the middle of the area, began a volume at 10:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 10.0 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1978 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
134 WHUS46 KMTR 081002 CFWMTR Coastal Hazard Message National Weather Service San Francisco CA 302 AM PDT Fri Sep 8 2023 CAZ529-530-082200- /O.NEW.KMTR.BH.S.0010.230909T1200Z-230910T1800Z/ Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast- 302 AM PDT Fri Sep 8 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY MORNING... * WHAT...Increased risk for dangerous rip currents and larger breakers of 4 to 9 feet expected due to incoming southerly swell. * WHERE...Monterey Bay coastline and along the Big Sur Coast, with largest risk for south facing beaches. * WHEN...From late tonight through Sunday morning. * IMPACTS...Possible dangers to inexperienced swimmers, surfers, and anyone standing or walking in or close to the water. * ADDITIONAL DETAILS...Larger southerly swell of 3 to 4 feet at 15 to 16 seconds will arrive Saturday morning. This swell originated from Hurricane Jova and could bring an increased risk of dangerous rip currents as well as elevated surf, particularly for south facing beaches, including Santa Cruz. PRECAUTIONARY/PREPAREDNESS ACTIONS... Never turn your back to the ocean! Sneaker waves can occur at any time without warning. It is safest to swim at a beach with lifeguards. If you are caught in a rip current, don't try to swim against it. Instead, swim out of the current, parallel to the shore, and then back to shore. If you can't swim, float or tread water, and yell or wave for help if you need assistance. && $$
8 follow-up statements
223 WHUS46 KMTR 081605 CFWMTR Coastal Hazard Message National Weather Service San Francisco CA 905 AM PDT Fri Sep 8 2023 CAZ529-530-090015- /O.EXT.KMTR.BH.S.0010.230909T1200Z-230911T0600Z/ Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast- 905 AM PDT Fri Sep 8 2023 ...BEACH HAZARDS STATEMENT NOW IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY EVENING... * WHAT...Increased risk for dangerous rip currents and larger breakers of 4 to 9 feet expected due to incoming southerly swell. * WHERE...Monterey Bay coastline and along the Big Sur Coast, with largest risk for south facing beaches. * WHEN...From late tonight through Sunday evening. * IMPACTS...Possible dangers to inexperienced swimmers, surfers, and anyone standing or walking in or close to the water. * ADDITIONAL DETAILS...Larger southerly swell of 3 to 4 feet at 15 to 16 seconds will arrive Saturday morning. This swell originated from Hurricane Jova and could bring an increased risk of dangerous rip currents as well as elevated surf, particularly for south facing beaches, including Santa Cruz. PRECAUTIONARY/PREPAREDNESS ACTIONS... Never turn your back to the ocean! Sneaker waves can occur at any time without warning. It is safest to swim at a beach with lifeguards. If you are caught in a rip current, don't try to swim against it. Instead, swim out of the current, parallel to the shore, and then back to shore. If you can't swim, float or tread water, and yell or wave for help if you need assistance. && $$
827 WHUS46 KMTR 082355 CFWMTR Coastal Hazard Message National Weather Service San Francisco CA 455 PM PDT Fri Sep 8 2023 CAZ529-530-091200- /O.CON.KMTR.BH.S.0010.230909T1200Z-230911T0600Z/ Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast- 455 PM PDT Fri Sep 8 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY EVENING... * WHAT...Increased risk for dangerous rip currents and larger breakers of 4 to 9 feet expected due to incoming southerly swell. * WHERE...Northern Monterey Bay and Southern Monterey Bay and Big Sur Coast Counties. * WHEN...From late tonight through Sunday evening. * IMPACTS...Possible dangers to inexperienced swimmers, surfers, and anyone standing or walking in or close to the water. * ADDITIONAL DETAILS...Larger southerly swell of 3 to 4 feet at 15 to 16 seconds will arrive Saturday morning. This swell originated from Hurricane Jova and could bring an increased risk of dangerous rip currents as well as elevated surf, particularly for south facing beaches, including Santa Cruz. PRECAUTIONARY/PREPAREDNESS ACTIONS... Never turn your back to the ocean! Sneaker waves can occur at any time without warning. It is safest to swim at a beach with lifeguards. If you are caught in a rip current, don't try to swim against it. Instead, swim out of the current, parallel to the shore, and then back to shore. If you can't swim, float or tread water, and yell or wave for help if you need assistance. && $$
792 WHUS46 KMTR 091021 CFWMTR Coastal Hazard Message National Weather Service San Francisco CA Issued by National Weather Service Eureka CA 321 AM PDT Sat Sep 9 2023 CAZ529-530-091900- /O.CON.KMTR.BH.S.0010.230909T1200Z-230911T0600Z/ Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast- 321 AM PDT Sat Sep 9 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH SUNDAY EVENING... * WHAT...Increased risk for dangerous rip currents and larger breakers of 4 to 9 feet expected due to incoming southerly swell. * WHERE...Northern Monterey Bay and Southern Monterey Bay and Big Sur Coast Counties. * WHEN...Today through Sunday evening. * IMPACTS...Possible dangers to inexperienced swimmers, surfers, and anyone standing or walking in or close to the water. * ADDITIONAL DETAILS...Larger southerly swell of 3 to 4 feet at 15 to 16 seconds will arrive Saturday morning. This swell originated from Hurricane Jova and could bring an increased risk of dangerous rip currents as well as elevated surf, particularly for south facing beaches, including Santa Cruz. PRECAUTIONARY/PREPAREDNESS ACTIONS... Never turn your back to the ocean! Sneaker waves can occur at any time without warning. It is safest to swim at a beach with lifeguards. If you are caught in a rip current, don't try to swim against it. Instead, swim out of the current, parallel to the shore, and then back to shore. If you can't swim, float or tread water, and yell or wave for help if you need assistance. && $$
068 WHUS46 KMTR 091820 CFWMTR Coastal Hazard Message National Weather Service San Francisco CA 1120 AM PDT Sat Sep 9 2023 CAZ529-530-100230- /O.CON.KMTR.BH.S.0010.000000T0000Z-230911T0600Z/ Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast- 1120 AM PDT Sat Sep 9 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH SUNDAY EVENING... * WHAT...Increased risk for dangerous rip currents and larger breakers of 4 to 9 feet expected due to incoming southerly swell. * WHERE...Northern Monterey Bay and Southern Monterey Bay and Big Sur Coast Counties. * WHEN...Today through Sunday evening. * IMPACTS...Possible dangers to inexperienced swimmers, surfers, and anyone standing or walking in or close to the water. * ADDITIONAL DETAILS...Larger southerly swell of 3 to 4 feet at 15 to 16 seconds will arrive Saturday morning. This swell originated from Hurricane Jova and could bring an increased risk of dangerous rip currents as well as elevated surf, particularly for south facing beaches, including Santa Cruz. PRECAUTIONARY/PREPAREDNESS ACTIONS... Never turn your back to the ocean! Sneaker waves can occur at any time without warning. It is safest to swim at a beach with lifeguards. If you are caught in a rip current, don't try to swim against it. Instead, swim out of the current, parallel to the shore, and then back to shore. If you can't swim, float or tread water, and yell or wave for help if you need assistance. && $$
104 WHUS46 KMTR 100138 CFWMTR Coastal Hazard Message National Weather Service San Francisco CA 638 PM PDT Sat Sep 9 2023 CAZ529-530-101300- /O.CON.KMTR.BH.S.0010.000000T0000Z-230911T0600Z/ Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast- 638 PM PDT Sat Sep 9 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH SUNDAY EVENING... * WHAT...Increased risk for dangerous rip currents and larger breakers of 4 to 9 feet expected due to southerly swell. * WHERE...Northern Monterey Bay and Southern Monterey Bay and Big Sur Coast Counties. * WHEN...Now through Sunday evening. * IMPACTS...Possible dangers to inexperienced swimmers, surfers, and anyone standing or walking in or close to the water. * ADDITIONAL DETAILS...Larger southerly swell of 3 to 5 feet at 13 to 15 seconds is being observed by coastal buoys. This swell originated from Hurricane Jova and could bring an increased risk of dangerous rip currents as well as elevated surf, particularly for south facing beaches, including Santa Cruz. PRECAUTIONARY/PREPAREDNESS ACTIONS... Never turn your back to the ocean! Sneaker waves can occur at any time without warning. It is safest to swim at a beach with lifeguards. If you are caught in a rip current, don't try to swim against it. Instead, swim out of the current, parallel to the shore, and then back to shore. If you can't swim, float or tread water, and yell or wave for help if you need assistance. && $$
814 WHUS46 KMTR 101207 CFWMTR Coastal Hazard Message National Weather Service San Francisco CA 507 AM PDT Sun Sep 10 2023 CAZ529-530-110000- /O.CON.KMTR.BH.S.0010.000000T0000Z-230911T0600Z/ Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast- 507 AM PDT Sun Sep 10 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Increased risk for dangerous rip currents and larger breakers of 3 to 7 feet expected due to southerly swell. * WHERE...Northern Monterey Bay and Southern Monterey Bay and Big Sur Coast Counties. * WHEN....Through 11 PM this evening. * IMPACTS...Possible dangers to inexperienced swimmers, surfers, and anyone standing or walking in or close to the water. * ADDITIONAL DETAILS...Larger swell of 2 to 4 feet at 12 to 14 seconds is being observed by coastal buoys. This swell originated from now Tropical Storm Jova and could bring an increased risk of dangerous rip currents as well as elevated surf, particularly for south facing beaches, including Santa Cruz. PRECAUTIONARY/PREPAREDNESS ACTIONS... Never turn your back to the ocean! Sneaker waves can occur at any time without warning. It is safest to swim at a beach with lifeguards. If you are caught in a rip current, don't try to swim against it. Instead, swim out of the current, parallel to the shore, and then back to shore. If you can't swim, float or tread water, and yell or wave for help if you need assistance. && $$
220 WHUS46 KMTR 102347 CFWMTR Coastal Hazard Message National Weather Service San Francisco CA 447 PM PDT Sun Sep 10 2023 CAZ529-530-110600- /O.CON.KMTR.BH.S.0010.000000T0000Z-230911T0600Z/ Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast- 447 PM PDT Sun Sep 10 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING... * WHAT...Increased risk for dangerous rip currents and larger breakers of 3 to 6 feet expected due to southerly swell. * WHERE...Northern Monterey Bay and Southern Monterey Bay and Big Sur Coast Counties. * WHEN...Through 11 PM this evening. * IMPACTS...Possible dangers to inexperienced swimmers, surfers, and anyone standing or walking in or close to the water. * ADDITIONAL DETAILS...Larger swell of 2 to 4 feet at 11 to 13 seconds is being observed by coastal buoys. This swell originated from now Tropical Storm Jova and could bring an increased risk of dangerous rip currents as well as elevated surf, particularly for south facing beaches, including Santa Cruz. PRECAUTIONARY/PREPAREDNESS ACTIONS... Never turn your back to the ocean! Sneaker waves can occur at any time without warning. It is safest to swim at a beach with lifeguards. If you are caught in a rip current, don't try to swim against it. Instead, swim out of the current, parallel to the shore, and then back to shore. If you can't swim, float or tread water, and yell or wave for help if you need assistance. && $$
805 WHUS46 KMTR 110502 CFWMTR Coastal Hazard Message National Weather Service San Francisco CA 1002 PM PDT Sun Sep 10 2023 CAZ529-530-110615- /O.CAN.KMTR.BH.S.0010.000000T0000Z-230911T0600Z/ Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast- 1002 PM PDT Sun Sep 10 2023 ...BEACH HAZARDS STATEMENT IS CANCELLED... Conditions have diminished below beach hazard statement criteria. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this beach hazards statement went out at Sep 7, 11:23 PM PDT, 3 hours 39 minutes earlier.
Area forecast discussion, Sep 7, 11:23 PM PDT, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service San Francisco CA
1123 PM PDT Thu Sep 7 2023
...New AVIATION, MARINE...
.SYNOPSIS...
Issued at 355 AM PDT Thu Sep 7 2023
Quiet weather this week with morning coastal clouds and afternoon
sun. Temps continue a gradual warming trend into the coming weekend.
&&
.SHORT TERM...
(This evening through Friday)
Issued at 117 PM PDT Thu Sep 7 2023
Pretty classic day around the region with inland sunshine and
coastal clouds. It's a mix for 24 hour trends - some places are up
a few degrees and other places are down a few degrees. In the big
picture negligible changes in the sensible weather. Max
temperatures will top out in the 60s/70s at the coast and 70s/80s
inland.
For tonight - rinse and repeat for the most part. The low clouds
hugging the coast will move inland as the sun sets. The lower
confidence portion of the forecast will be the extent of cloud
cover tonight. Some of the hi-res models show an uptick in
northerly winds and N-S gradient, which does erode some of the
marine stratus. Current forecast will still keep some clouds, but
the Friday morning satellite imagery may look a little different
than this morning's imagery.
The standard work week will end in fine fashion with morning
clouds clearing to the coast with inland sunshine. The large area
of high pressure to the east will continue to inch its way
westward. Building 500mb hts and warming 850mb temps will
contribute to a more compressed marine layer and slightly warmer
temperatures. Higher likelihood (60-80%) of exceeding 90 degrees
for far interior Monterey and far East Bay.
&&
.LONG TERM...
(Friday night through next Wednesday)
Issued at 158 PM PDT Thu Sep 7 2023
Some interesting developments during the longer range forecast per
latest model guidance. Attention turns toward Hurricane Jova
currently spinning southwest of S Baja. While Jova isn't forecast
to turn toward CA like Hillary did moisture associated with is.
As Jova drifts NW the broad area of upper level tropical moisture
will interact with the steering flow around the upper level ridge.
This set up will help to advect higher PWAT air (0.75-1.0") over
the Central Coast Friday night into Saturday. In addition to some
tropical moisture aloft a weak jet feature will result in some
upper level instability. A few convective parameters are decent
for high-based convection - MU CAPE a few 100 j/kg, Modified TT
are 32-5 C, but lapse rates are marginal aloft. Point soundings
show a similar solution with elevated instability. Point
soundings also show that lower levels are dry so initial concern
would be dry thunderstorms. Confidence isn't high enough to fully
jump on board, but will be watching closely. A non-zero chance is
a good way to summarize it now. Even some of the ensembles are
also showing potential Friday night/Saturday on the HREF. Chances
fade quickly late Saturday in Sunday.
Sunday and beyond looks much more quiet.
&&
.AVIATION...
(06Z TAFS)
Issued at 1106 PM PDT Thu Sep 7 2023
Thinner stratus coverage along the coastline, which is bringing
more localized IFR-LIFR impacts along the coastline as stronger
northerly gradient is eroding stratus from the north. Despite
this, low clouds have funneled in through the Golden Gate. Low
clouds will likely not fill in much farther inland, with low to
moderate confidence it reaches SF Bay Area terminals overnight.
Clearing of any inland stratus that forms comes around 17-19Z.
Breezy onshore flow resumes Friday afternoon with wind speeds up
to 10-15 knots at the terminals. Low confidence in stratus
building before the end of the 24-hour TAF period, most likely
around Monterey Bay.
Vicinity of SFO... VFR through the evening with diminishing
northwest winds. Main question will be how an area of clearing to
the west of the San Mateo Peninsula will impact stratus development.
Low to moderate confidence (20-30% probability) in IFR stratus
coming over the terminal later tonight, have retained a TEMPO to
account for the possibility. Stratus probabilities diminish by 18Z,
with gusty northwest winds developing Friday afternoon, gusting up
to 25 knots. Low confidence in stratus development starting late
Friday evening through the end of the TAF period.
SFO Bridge Approach... Similar to SFO.
Monterey Bay Terminals... IFR-LIFR through the night with light
winds. Valley drainage winds possible in the morning hours, as
ceilings lift and then clear closer to 18Z. Onshore flow resumes
by afternoon Friday with low clouds returning late evening.
&&
.MARINE...
(Tonight through next Tuesday)
Issued at 857 PM PDT Thu Sep 7 2023
Moderate north winds persist through the night into Friday. More
widespread, breezy to gusty conditions will develop later this
weekend into early next week, especially near the coastal jets. In
addition, several swell trains will continue to propagate through
the waters over the next several days, characterized by a long
period southerly swell and moderate period northwesterly swell.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
CA...None.
PZ...Small Craft Advisory from 3 PM to 9 PM PDT Friday for PZZ540.
Small Craft Advisory until 9 AM PDT Friday for PZZ570.
&&
SHORT TERM...MM
LONG TERM....MM
AVIATION...McCorkle/DialH
MARINE...DialH
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayareaThe office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 1:58 AM PDT | Small Craft Advisory | MTR | 6 days | |
| Sep 8, 12:59 PM PDT | Fire Weather Watch | MTR | Monterey, San Benito | 15 hr |
| Sep 8, 2:33 PM PDT | Gale Warning | MTR | 36 hr |
Nearby
Beach Hazards Statements in California, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.